Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Includes Expert Content
    vaginal bleeding caused by antibiotic
    avatar
    tete35 posted:
    i was put on clindamycin for an abcess tooth and i actually have had some vaginal bleeding its light and i havent seen that listed as a side affect. can this be a side affedt of that antibiotic
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear tete: MULTIPLE searches at the National Library of Medicine site and finally Google failed to yield any mention of oral clindamycin being linked to vaginal bleeding. There was an unreferenced mention of clindamycin vaginal cream possibly causing vaginal bleeding--but not the more commonly used oral tablets.

    If you are using an oral contraceptive pill, there is one citation from almost 20 years ago stating that oral clindamycin caused a failure of the birth control pill:

    J Am Acad Dermatol. 1994 Jun;30(6):1008-11.
    A practical approach to antibiotic treatment in women taking oral contraceptives.

    Miller DM, Helms SE, Brodell RT.

    University of Michigan, Ann Arbor.

    Comment in:

    * J Am Acad Dermatol. 1995 Mar;32(3):531.

    Abstract

    Clinical situations that require the use of systemic antibiotic therapy are common. Because millions of women choose oral contraceptives for birth control, the potential for interaction between these drugs frequently has to be considered. We review the available information and present a practical approach for dealing with this situation based on sharing responsibility with an educated patient.

    PIP: A 38-year-old woman with impetiginized eczema, who was treated with oral cefadroxil, 500 mg twice daily for 10 days, subsequently became pregnant and threatened the physicians who prescribed the antibiotic with a "wrongful birth" lawsuit because she was told that the antibiotic may have interfered with her low-estrogen oral contraceptives (OCs). Although it was proved that the women became pregnant 6-8 weeks after taking the cefadroxil, the physicians involved were inspired by this experience to research the literature on the interaction of antibiotics and oral contraceptives and to devise a practical approach for such situations. As a result of their data collection, they devised 3 categories of antibiotics ranging from those which likely reduce the effectiveness of OCs (rifampicin) to those which are associated with OC failure in 3 or more reported cases (ampicillin, amoxicillin, metronidazole, and tetracycline) to those which were associated with OC failure at least once (cephalexin, clindamycin, dapsone, erythromycin, griseofulvin, isoniazid, phenoxymethylpenicillin, telampicillin, and trimethoprim). The physicians recommended that a patient education hand-out include this information as well as directions to report any antibiotic associated diarrhea or breakthrough bleeding to the physician and a reminder to take OCs daily and that OCs are not perfect.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.